|Year : 2020 | Volume
| Issue : 11 | Page : 2511-2512
Bilateral macular infarction in a patient with metastatic breast carcinoma
Devesh Kumawat, Siddharth Patel, Sandhya Yadav, Ramanuj Samanta, Sanjeev Kumar Mittal
Department of Ophthalmology, All India Institute of Medical Sciences, Rishikesh, Uttarakhand, India
|Date of Submission||30-May-2020|
|Date of Acceptance||20-Sep-2020|
|Date of Web Publication||26-Oct-2020|
Dr. Devesh Kumawat
Department of Ophthalmology, Sixth Floor, Medical College Block, All India Institute of Medical Sciences, Rishikesh - 249 203, Uttarakhand
Sanjeev Kumar Mittal
Department of Ophthalmology, All India Institute of Medical Sciences, Rishikesh, Uttarakhand
Source of Support: None, Conflict of Interest: None
Keywords: Breast carcinoma, chemotherapy, hypercoagulability, macular infarction
|How to cite this article:|
Kumawat D, Patel S, Yadav S, Samanta R, Mittal SK. Bilateral macular infarction in a patient with metastatic breast carcinoma. Indian J Ophthalmol 2020;68:2511-2
|How to cite this URL:|
Kumawat D, Patel S, Yadav S, Samanta R, Mittal SK. Bilateral macular infarction in a patient with metastatic breast carcinoma. Indian J Ophthalmol [serial online] 2020 [cited 2020 Nov 30];68:2511-2. Available from: https://www.ijo.in/text.asp?2020/68/11/2511/299029
A 54-year-old Asian-Indian female, case of ductal carcinoma of the left breast (stage 4, CT2N3CM1) with secondary metastasis to lung and liver, presented with sudden bilateral loss of vision for the past 10 days. She was treated with the 2nd cycle of palliative chemotherapy 2 weeks ago with doxorubicin (70 mg) and cyclophosphamide (700 mg).
Corrected visual acuity in both eyes was finger counting close to face. The fundus examination showed an ill-defined patch of retinal whitening and dot-blot retinal hemorrhages at the macula in both eyes [Figure 1]a and [Figure 1]b. Box-carring of blood column was noted in both eyes. Fundus fluorescein angiography showed enlarged and irregular foveal avascular zone and macular vascular filling defects in both eyes [Figure 1]c and [Figure 1]d. Spectral-domain optical coherence tomography showed inner retinal hyperreflectivity and outer retinal edema in both eyes, more prominent in the left eye [Figure 1]e and [Figure 1]f. A diagnosis of bilateral macular infarction was made.
|Figure 1: Fundus imaging of a patient with metastatic breast carcinoma. Colour fundus photograph (a and b) shows retinal whitening and multiple dot-blot retinal hemorrhages at the posterior pole, more in right eye than the left. Fluorescein angiography in late phase (c and d) shows enlargement of foveal avascular zone (asterix) and vascular filling defects involving both the venules and arterioles (arrow). Perivascular leakage is noted at multiple areas. Horizontal macular line scan through the fovea on optical coherence tomography (e and f) shows inner retinal hyperreflectivity and outer retinal edema, more in left eye than the right|
Click here to view
Laboratory testing revealed normal blood counts except anaemia (haemoglobin 8.8 g/dL), normal fasting blood glucose, blood pressure, and anti-nuclear antibody profile. Due to a lack of other underlying diseases, a hypercoagulable state from metastatic carcinoma was suspected.
| Discussion|| |
Macular infarction occurs due to non-perfusion of the macular capillary bed. Bilateral macular infarction is a very unusual presentation, not previously reported in patients with breast carcinoma. Retinal venous and arterial occlusions have been previously reported with breast carcinoma., The risk of thromboembolism increases with metastasis., Anticancer therapy (chemotherapy such as Platinum-based agents, tyrosine kinase inhibitors, taxanes, hormone therapy, and less commonly cyclophosphamide) may significantly increase the risk by similar mechanisms. No definitive treatment has been proven in the treatment of macular infarction and the visual prognosis remains dismal. Early diagnosis and treatment in lines of retinal arterial occlusion may be of benefit in such cases.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Madanagopalan VG, Paneer Selvam V, Sarath Sivan NV, Govindaraju NV. Central retinal vein occlusion in a patient with breast carcinoma. GMS Ophthalmol Cases 2019;9:Doc04. doi: 10.3205/oc000093.
Karagöz B, Ayata A, Bilgi O, Uzun G, Unal M, Kandemir EG, et al
. Hemicentral retinal artery occlusion in a breast cancer patient using anastrozole. Onkologie 2009;32:421-3.
Elyamany G, Alzahrani AM, Bukhary E. Cancer-associated thrombosis: An overview. Clin Med Insights Oncol 2014;8:129-37.
Tuzovic M, Herrmann J, Iliescu C, Marmagkiolis K, Ziaeian B, Yang EH. Arterial thrombosis in patients with cancer. Curr Treat Options Cardiovasc Med 2018;20:40.
Rogers JS, Murgo AJ, Fontana JA, Raich PC. Chemotherapy for breast cancer decreases plasma protein C and protein S. J Clin Oncol Off J Am Soc Clin Oncol 1988;6:276-81.